Alert archive / Kansas / High Wind Warnings in 2020

High Wind Warning 1, NWS Goodland, KS

January 6, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this high wind warning at Jan 6, 2020, 3:05 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas; Dundy County, Nebraska. It took effect at Jan 6, 2020, 10:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 6, 2020, 3:05 AM MST (10:05 UTC)
In effect from
Jan 6, 2020, 10:00 AM MST
Expired
Jan 6, 2020, 5:00 PM MST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 11:15 AM MSTHIGH SUST WINDS 402 Nw Wray, COTHE AWOS IN WRAY, CO (K2V5) MEASURED SUSTAINED WINDS OF 40 MPH GUSTING TO 51 MPH AT 1815 UTC (11:15 AM MST).
Jan 6, 12:49 PM MSTNON-TSTM WND GST 584 S Burlington, COITR ASOS MEASURED A GUST OF 50 KTS AT 1949Z.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS73 KGLD 061005
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
305 AM MST Mon Jan 6 2020

COZ090>092-NEZ079-070000-
/O.NEW.KGLD.HW.W.0001.200106T1700Z-200107T0000Z/
Yuma County-Kit Carson County-Cheyenne County-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, and Benkelman
305 AM MST Mon Jan 6 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON...

* WHAT...Northwest winds sustained at 35 to 45 mph with gusts as 
  high as 55 to 65 mph.

* WHERE...Yuma, Kit Carson, and Cheyenne counties in eastern
  Colorado, and Dundy county in southwest Nebraska.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Dangerous travel conditions are anticipated to be the
  primary impact. High profile vehicles will be most at-risk,
  particularly on well-traveled routes such as Interstate 70,
  Highway 385, Highway 27, Highway 34, and Highway 36. Winds of
  this magnitude may also down trees, power lines, and damage 
  property.

* ADDITIONAL DETAILS...Northwest winds will noticeably strengthen
  late this morning and early this afternoon. Strong winds will
  persist through the afternoon. Winds will rapidly weaken 
  around, or shortly before, sunset this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items. Travelers in eastern Colorado and 
northwest Kansas are urged to exercise additional caution this 
afternoon.

&&

$$

KSZ001-013-027-041-070000-
/O.NEW.KGLD.HW.W.0001.200106T1700Z-200107T0000Z/
Cheyenne-Sherman-Wallace-Greeley-
Including the cities of St. Francis, Bird City, Goodland, 
Sharon Springs, and Tribune
305 AM MST Mon Jan 6 2020 /405 AM CST Mon Jan 6 2020/

...HIGH WIND WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

* WHAT...Northwest winds sustained at 35 to 45 mph with gusts as 
  high as 55 to 65 mph.

* WHERE...Cheyenne, Sherman, Wallace and Greeley Counties.

* WHEN...From 10 AM MST /11 AM CST/ this morning to 5 PM MST /6 
  PM CST/ this afternoon.

* IMPACTS...Dangerous travel conditions are anticipated to be the
  primary impact. High profile vehicles will be most at-risk,
  particularly on well-traveled routes such as Interstate 70,
  Highway 385, Highway 27, Highway 34, and Highway 36. Winds of
  this magnitude may also down trees, power lines, and damage 
  property.

* ADDITIONAL DETAILS...Northwest winds will noticeably strengthen
  late this morning and early this afternoon. Strong winds will
  persist through the afternoon. Winds will rapidly weaken 
  around, or shortly before, sunset this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items. Travelers in eastern Colorado and 
northwest Kansas are urged to exercise additional caution this 
afternoon.

High dust concentrations can aggravate asthma and cause 
respiratory problems, especially in children, the elderly, or 
those with pre-existing respiratory conditions. The Kansas 
Department of Health and Environment recommends taking 
preventative measures such as staying indoors or wearing 
protective breathing masks, if outside.

&&

$$

Vincent
1 follow-up statement
165 
WWUS73 KGLD 062336
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
436 PM MST Mon Jan 6 2020

COZ090>092-NEZ079-070045-
/O.EXP.KGLD.HW.W.0001.000000T0000Z-200107T0000Z/
Yuma County-Kit Carson County-Cheyenne County-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, and Benkelman
436 PM MST Mon Jan 6 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds are decreasing across the Tri-State area and high wind 
conditions are no longer expected.

$$

KSZ001-013-027-041-070045-
/O.EXP.KGLD.HW.W.0001.000000T0000Z-200107T0000Z/
Cheyenne-Sherman-Wallace-Greeley-
Including the cities of St. Francis, Bird City, Goodland, 
Sharon Springs, and Tribune
436 PM MST Mon Jan 6 2020 /536 PM CST Mon Jan 6 2020/

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

Winds are decreasing across the Tri-State area and high wind 
conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jan 6, 1:43 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 6, 1:43 AM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
143 AM MST Mon Jan 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 135 PM MST Sun Jan 5 2020

The primary short term forecast concerns revolve around the
strong winds and dry conditions expected Monday afternoon.

The next short wave trough expected to move through the westerly
flow aloft and across the forecast area will move east of the
Rockies this evening with a secondary short wave trough phasing
into the main trough as it moves across the central High Plains
region during the day on Monday. Northwest flow aloft will follow
on Tuesday with the apex of the upper ridge over the western U.S.
to move east of the Rockies and across the central High Plains
region Tuesday night into early Wednesday morning.

Following the passage of a surface trough around 12Z, winds from
the 850-500mb are unidirectional out of the northwest with speeds
around 40 kts showing up just off the surface with a broad area
of subsidence below 500mb on Monday. Winds are expected to
increase over a large area following the breakdown of the near
surface inversion just after sunrise and continue through much of
the day with sustained wind speeds of around 30 mph over the
western 2/3s of the forecast area along with gusts between 45-50
mph extending along a corridor roughly from Sterling, CO to
Garden City, KS. Winds won't be strong enough to warrant a high
wind highlight.

Minimum relative humidity values are expected to drop to around or
slightly below 20% Monday afternoon for several hours. Although RH
values will fall a bit short of the strict 15% RH criteria for a
Red Flag warning, with dessicated fine fuels and wind gusts to 50
mph, any outdoor burning is strongly discouraged and caution
should be taken as any outdoor fire could quickly become out of
control. Current WPC FWX Day 2 outlook has an ELEVATED area from
southwest Kansas into the Texas panhandle region, but currently
see that area potentially expanding into the far eastern and
southeastern CO area due to the very dry fuels and potential for
strong winds.

Conditions will remain dry with temperatures continuing to warm
into Tuesday with highs in the 50s. RH values around or slightly
below 20% are possible again on Tuesday, but wind speeds will be
significantly less, lowering the potential for elevated fire
weather conditions.

.LONG TERM...(Tursday through Monday)
Issued at 143 AM MST Mon Jan 6 2020

For the extended period expect dry condition with the exception of
Thursday night through Friday night. Near to slightly above normal
temperatures are expected during this period with the exception of
Friday which will be below normal. Normal highs for this time of
year are in the low-40s.

At the start of the extended, on Thursday, the models are showing a
deep and broad upper-level trough located over Rockies. Meanwhile on
the surface, a cold front is forecasted to be east of the local
area. Behind this front, the models are showing a mid-level trough
moving into the region late Thursday night and into Friday night.
This trough will bring a chance snow showers to the area. However,
there is a question about how much moisture will be associated with
this system. We will need to monitor this over the next couple of
model runs to know for sure if we will received any precipitation.

Beyond Friday there is uncertainty with the models as it looks like
a zonal pattern is setting up over the Plains. At this time the NBM
has dry conditions for the local area so I will stay with what
it gives; however, this may change in the next few model runs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 950 PM MST Sun Jan 5 2020

VFR conditions are expected throughout the TAF period at both KGLD
and KMCK. Light and variable winds overnight will give way to
northwesterly gusty winds Monday. Prevailing wind gusts will
likely be on the order of 30 kts with stronger localized gusts in
the afternoon hours tomorrow. A brief period of some low level
wind shear will be possible, especially at KGLD, Monday morning
before the stronger wind gusts make it down to the surface.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...PATTON
Hazardous weather outlook, Jan 6, 1:15 AM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
115 AM MST Mon Jan 6 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070815-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
115 AM MST Mon Jan 6 2020 /215 AM CST Mon Jan 6 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong northwest winds will develop across the Tri-State area this
afternoon, particularly in eastern Colorado and extreme western
Kansas, or along and west of Kansas Highway 25, where sustained
winds as high as 35 to 45 mph and gusts up to 60 mph will be
possible. Strong northwest winds and low relative humidity values
will create hazardous fire weather conditions this afternoon, mainly
in eastern Colorado and extreme western Kansas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Hazardous fire weather conditions will be possible during the
afternoon hours on both Tuesday and Wednesday. Otherwise, hazardous
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Vincent

Nearby

High Wind Warnings in Kansas, 2020High Wind Warnings in Colorado, 2020High Wind Warnings in Nebraska, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.